Tuesday, October 23, 2007

Scary medical mystery


After four rejuvenating days in the desert, I flew home Sunday night under less than pleasant conditions. I anticipated the travel would be tiring, but the reality is, flying just is not the experience it used to be. Cattle class has become a case of one packed flight after another. Stuff ‘em in; keep ‘em moving.

I wasn’t in my bed until nearly 1:00 AM, but the next morning I was up and in the City bright and early to start my third treatment cycle. Everything went as expected; including the pastrami sandwich I treat myself to on days I plan to be at the Cancer Center for a long stretch. I pick one up at a deli along the walking route from Grand Central, reheat it in the center’s microwave, and eat it while I’m waiting for my drugs to be mixed and sent up from the pharmacy.

Nothing unusual or out of the ordinary until…

A few minutes after she started pumping Genasense through the IV, the nurse clamped the drug line so she could draw blood through a different line in the mediport. They’ve done it that way before. First they flush the line with a mild saline solution; then they fill a few tubes with blood; and finally they flush with saline again. Sometime during the third tube I started feeling heat flowing up through my chest and neck. My throat felt blocked. I was nauseous and dizzy. The treatment nurse called my doctor and the program coordinator nurse, and pretty soon the small cubicle was filled with medical personnel – I counted eight – staring at me with varying degrees of concern, confusion, and near-horror visible on their faces.

I heard someone say something about chest pain. “Not chest pain; it’s my esophagus,” I said. “My throat is closing down. I can’t swallow.”

But they hooked me up to an EKG monitor anyway. By that time, the heat had passed, leaving me soaked with sweat, chilled, and shaking so hard it made the EKG difficult to read. But even through all that, it was clearly not a heart problem.

I lay there for a while, looking like death warmed over, hooked up to oxygen and having various drugs pumped into me to counteract symptoms: a steroid to keep the breathing passages open, Benadryl to address a possible allergic reaction, Demerol to calm me down and stop the shaking. All the while, the women attending to me debated about what could be happening.

Could it be an allergic reaction, and if so, to what? It’s possible there was a small amount of Genasense drug pooled in the mediport, a small bolus that got pushed into my system when the nurse cleared the line to draw blood, a small amount that was too much to handle at once. Could it have been a similar situation with bacteria getting flushed in through the IV?

My doctor thought I might have “flipped a clot.” There is typically a small amount of blood that accumulates behind the mediport. That’s why they flush the line before starting an infusion and before and after drawing blood. It’s possible that a small clot got loosed into my lungs, which is why she made the executive decision to send me to the hospital for a CT scan.

There were other speculations while we waited for the ambulance. It might have been a reaction to the food; not necessarily food poisoning, but even just eating too fast. And most of the symptoms could be chalked up to a vasovagal reaction that commonly occurs when drawing blood.

This last option is making more and more sense to me. It's a reflex of the involuntary nervous system that ends up depriving the brain of oxygen. Blood pressure and oxygen level drop and people who experience this often faint.

More likely than not, we’ll never know the exact cause of the episode. My doctor aborted treatment for the time being – the plan is to hook me up to the Genasense pump next Monday and watch carefully in the meantime.

I spent the rest of yesterday in the hospital emergency room adding little to the body of knowledge and speculation. The CT scan showed nothing. Even if there had been a clot, it could have dissolved in the four hours waiting for the scan.

Fortunately for me, my daughter who lives in Manhattan was in town and able to meet me at the hospital. I called and she offered to have me spend the night at her apartment, which was a good thing for a variety of reasons. Number one of course, was the pleasure of my daughter’s company overnight! But it wasn’t until I was on the table getting scanned that I realized I couldn’t go home if I wanted to. I had left my computer bag at the doctor’s office before heading for the hospital. Truth to tell, I was pretty much out-of-it by that time and my doctor felt it would be safest locked in her office. Hours later, I remembered that my wallet, train tickets, and car key were also locked up safe… in the bag.

For all the bad things that happened yesterday, I feel truly lucky and blessed. The episode occurred in a place where I had all the medical attention I needed. My daughter was in town and available. And above all, I am healthy. My overall level of health has gotten me through a lifetime of events already this year. I am grateful….

4 comments:

Tamar E. Granor said...

Sorry to hear about the problems. FWIW, one of the names for Marshal's condition (or more accurately, for that set of symptoms) is vasovagal syncope. "Vasovagal" is a reference to the vagus nerve that runs through rather a large part of the body.

Ceil said...

Aha... And "syncope" refers to fainting, even if you don't completely lose consciousness.

The nurses told me what they knew about it and I read some more online. I'm pretty sure that's what I experienced. Will talk to my doctor some more on Monday.

If that's what it was, I'd sure like to avoid that kind of reaction again!

Anonymous said...

Yeah, it worked, after you told me how to do this,it didn't so I gave up and now my second try..........what an awful experience! Happy all is well now and after reading today's entry, sounds like you're ready to try again! Hang in there, hon, you're doing great through all the obstacles! Love ya, Dianne

Ceil said...

Hi Dianne. I'm glad you got the commenting feature to work for you.

I'm still feeling good and energetic.... and tickled that I have more of that to look forward to.

Thanks for the encouragement!